Ephedrine and Caffeine work together to suppress appetite, increase heart rate, increase body temperature, and block the process of converting carbohydrates to fat (lipogenesis). Aspirin adds to this effect by thinning the blood, and also by telling the hypothalumus (which controls internal body temperature) that the increase in heat in the body is normal, hence decreasing the body's attempts to fight the increased body heat (which, in turn, leads to longer caloric burn).
When first taken, the stack will often cause a high due to the ephedrine (as it is a powerful stimulant, and is used as a precursor to amphetamine). Un-wise users believe that this high felt while first taking the stack means that the drug is working. When tolerance to the stimulant builds, users think that the drug has stopped working. This is, in fact, untrue. The stimulant effects subside, but the fat-burning effects do not.
If a user increases the dosage in order to obtain the high, side-effects can become dangerous and possibly lethal. Deaths caused by ephedrine overdose have made their way into the media and eventually to the Federal Government. The media twisted the stories of these users to make it sound like the users were taking normal doses and suddenly died, which led to the banning of ephedrine as a weight-loss supplement in 2004.
This ruling was overturned later, as ephedrine is considered a supplement and not a drug, and the FDA made the mistake of treating it as a drug.
Users of the ECA stack are encouraged to use self control, as ephedrine should not be taken in doses larger than 100 mg a day (many experts say 50 mg). The abuse of ECA will not further the effects of weight loss, but will instead increase side effects, which include pain, tremors, and convulsions. It should also be known that caffeine and ephedrine have addiction potential, and both can cause withdrawl symptoms of anxiety, headache, and muscle pain. When one has decided to stop taking ECA, they should slowly taper off the dosage instead of going cold turkey.